Missouri, 2006

Damaging Wind in Missouri, April 23, 2006

April 23, 2006 · NWS SGF · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 23, 7:12 PM CST, 3 hours 43 minutes earlier.

Area forecast discussion, Apr 23, 7:12 PM CST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION...UPDATE AVIATION.
NATIONAL WEATHER SERVICE SPRINGFIELD MO
812 PM CDT SUN APR 23 2006

...MESOSCALE CONVECTIVE DISCUSSION...
SLIGHT TORNADO POTENTIAL STILL EXISTS ACROSS SOUTHEAST KANSAS AND
WEST CENTRAL MISSOURI ALONG AND SOUTH OF QUASI-STATIONARY BOUNDARY.
00Z SPRINGFIELD RAOB MODIFIED FOR SOUTHEAST KANSAS WESTERN MISSOURI
SUGGESTS 100MB MIXED LAYER CAPES ON THE ORDER OF 1600 J/KG WITH A
0-3 STORM RELATIVE HELICITY OF 270 M2S2...AND A 0-1KM SRH ESTIMATED
AT AROUND 150 M2/S2. VERY LITTLE INHIBITION REMAINS WHILE
TEMPERATURES IN THE LOW 80S AND DEW POINTS IN THE LOW 60S WITHIN
AREAS OF THE OSAGE PLAINS SHOULD ALLOW STORMS TO BECOME ROOTED
WITHIN THE BOUNDARY LAYER EVEN AFTER SUNSET.

CRAMER

.DISCUSSION...
PREVIOUS DISCUSSION 245 PM.
A SHORTWAVE DISTURBANCE MIGRATING THROUGH THE LONGER WAVE RIDGE HAS
TRIGGERED SOME CONVECTION ACROSS SOUTHWEST MISSOURI THIS AFTERNOON.
CAPE FIELDS ARE RATHER LIMITED DUE TO THE LACK OF DEEP MOISTURE AND
GOOD AFTERNOON HEATING.  LAPSES RATES AND INSTABILITY WAS HOWEVER
BEGINNING TO INCREASE ACROSS EASTERN OKLAHOMA AND KANSAS...WHICH
SHOULD BE THE INITIAL AREA OF FOCUS FOR LATE AFTERNOON AND EVENING
CONVECTION.

STALLED OUT FRONT REMAINS POSITIONED FROM CENTRAL KANSAS INTO
CENTRAL MISSOURI...WHILE A LARGE SCALE UPPER CYCLONE HAS GRADUALLY
SHIFTED EAST INTO THE GREAT BASIN.  FORCING INTERACTIONS BETWEEN
THIS SURFACE FRONT AND UPPER CYCLONE WILL CREATE ACTIVE WEATHER OVER
THE NEXT 36 HOURS.  THESE STORMY CONDITIONS WERE THE PRIMARY
FORECAST CHALLENGE TODAY.

SHORT TERM (TONIGHT - TUESDAY MORNING)...
HEIGHT FALLS FROM APPROACHING UPPER CYCLONE WILL STRENGTHEN A
SURFACE LOW OVER KANSAS AND OKLAHOMA TONIGHT.  IN RESPONSE TO THIS
DEVELOPING SURFACE LOW...LOW LEVEL WIND FIELDS WILL STRENGTHEN AND
CREATE ENHANCED PRESSURE ADVECTIVE PROCESSES TONIGHT ALONG AND NORTH
OF THE STALLED OUT FRONT.  WIDESPREAD SHOWERS AND THUNDERSTORMS WILL
DEVELOP ACROSS KANSAS AND WESTERN MISSOURI...WITH THE POSSIBILITY OF
THIS ACTIVITY BECOMING AN ORGANIZED COMPLEX OF STORMS.  FORWARD
PROPAGATING CORFIDI VECTORS WOULD SUGGEST AND EASTWARD COMPONENT IN
A STORM COMPLEX MOVEMENT OVERNIGHT AND EARLY MONDAY MORNING...GIVING
WESTERN AND NORTHERN SECTIONS OF THE CWA BETTER CHANCES FOR RAIN
TONIGHT.

SEVERE THUNDERSTORM CHANCES WILL LIKELY INCREASE MONDAY AFTERNOON.
THE GFS WAS THE MODEL OF CHOICE...WHICH SUGGESTS THAT THE SURFACE
LOW BECOMES POSITIONED OVER EASTERN KANSAS DURING THE AFTERNOON.
MOST OF EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS WILL REMAIN
WITHIN THE WARM SECTOR.  IF CLOUDS CAN THIN OUT WITHIN THIS WARM
SECTOR...STRONG INSTABILITY WILL LIKELY DEVELOP...FUELING SEVERE
THUNDERSTORMS.  SUFFICIENT WIND SHEAR WILL BE PRESENT FOR ORGANIZED
STORMS INCLUDING SUPERCELLS.  THESE STORMS WILL HAVE THE POTENTIAL
FOR A VARIETY OF HAZARDS INCLUDING TORNADOES IN THE LATE AFTERNOON
AND EVENING.  INCREASED POPS ACROSS THE ENTIRE AREA TO LIKELY.

LINGERING SHOWERS ARE POSSIBLE DURING THE MORNING HOURS OF TUESDAY
AS THE SYSTEM EXITS THE REGION.  HIGHER CHANCES FOR TUESDAY MORNING
WILL OCCUR ACROSS SOUTH CENTRAL MISSOURI...WITH LESSER CHANCES
ACROSS WESTERN MISSOURI AND SOUTHEAST KANSAS.

LONG TERM (WEDNESDAY - SATURDAY)...
COOLER TEMPERATURES AND DRY CONDITIONS CAN BE EXPECTED FROM TUESDAY
AFTERNOON THROUGH FRIDAY AFTERNOON.  DEEP NORTHWEST FLOW WILL ALLOW
THE FRONT TO RACE INTO THE GULF OF MEXICO...SHUTTING DOWN ANY
MOISTURE RETURN FOR A FEW DAYS.  BECAUSE OF THE GULF POTENTIALLY
GETTING SCOURED OUT...I WAS RELUCTANT TO GET TOO CARRIED AWAY WITH
RAIN CHANCES FROM FRIDAY NIGHT INTO SATURDAY.  KEPT ONGOING WX AND
POPS IN THE GRIDS FOR NOW...BUT WOULD THINK THE GFS QPF OUTPUT FOR
THESE PERIODS WILL LIKELY LESSEN WITH FUTURE RUNS.

WITH FULL SUNSHINE...I WENT A FEW DEGREES ABOVE GUIDANCE FOR
AFTERNOON HIGHS EACH DAY.  WITH DRY SOILS FROM THE ONGOING
DROUGHT...GUIDANCE NUMBERS HAVE BEEN CONSISTENTLY TOO HIGH OVER THE
LAST SEVERAL DAYS.

CRAMER

&&

.AVIATION...

FOR THE 00Z TAFS...A COMPLEX OF THUNDERSTORMS DEVELOPING ACROSS
SOUTH CENTRAL KANSAS AND A PORTION OF THE PANHANDLE OF TEXAS AND
OKLAHOMA WILL BE THE MAIN HAZARD THROUGH THE NEXT 6 TO 12 HOURS.
CURRENT TIME LINE INDICATES THIS ACTIVITY WILL BE MOVING INTO FAR
WESTERN MISSOURI AFTER 05Z IF IT HOLDS TOGETHER. SOME EARLY
INDICATIONS (REGIONAL RADAR) OF A BOWING SEGMENT DEVELOPING WITH THE
THUNDERSTORMS WEST OF WICHITA THIS EVENING. THIS MAY BE THE KEY IF
THEY CAN MAINTAIN ENOUGH INSTABILITY TO DEVELOP INTO A CONVECTIVE
COMPLEX (MCC/MCV) AND MOVE ACROSS THE OZARKS OVERNIGHT. IF THIS
HAPPENS...LOW IFR CEILINGS AND VISIBILITIES WILL LIKELY OCCUR. AT
THIS TIME...HAVE CONTINUED VFR CONDITIONS WITH THUNDERSTORMS IN THE
VICINITY AFTER 5Z FOR KJLN...AND 6Z FOR KSGF. JLT

&&

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Apr 23, 7:29 PM CST, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
829 PM CDT SUN APR 23 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-250130-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
829 PM CDT SUN APR 23 2006

...SEVERE THUNDERSTORMS POSSIBLE ACROSS THE MISSOURI OZARKS AND
SOUTHEASTERN KANSAS TONIGHT AND MONDAY...

THIS HAZARDOUS WEATHER
OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

 WEATHER HAZARDS EXPECTED:

 THUNDERSTORMS CONTAINING HAIL UP TO THE SIZE OF GOLF BALLS...DAMAGING
 WINDS IN EXCESS OF 60 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING.

 THERE WILL BE SOME POTENTIAL FOR TORNADOES FOR AREAS WEST OF A LINE
 FROM WARSAW TO SPRINGFIELD TO BRANSON TONIGHT.

 AREAS AFFECTED AND TIMING:

 SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER THE ENTIRE OUTLOOK AREA
 THROUGH TONIGHT. THE LARGEST COVERAGE IN STORMS AND THE MOST
 INTENSE STORMS WILL BE NORTH OF A LINE FROM JOPLIN TO SPRINGFIELD
 TO FORT LEONARD WOOD. THERE IS A SLIGHT RISK FOR TORNADOES FOR
 AREAS WEST OF A LINE FROM WARSAW TO SPRINGFIELD TO BRANSON.

 DISCUSSION:

 LOW PRESSURE CONTINUES TO DEVELOP OVER KANSAS THIS EVENING.
 MEANWHILE A STALLED OUT FRONT REMAINS POSITIONED FROM CENTRAL
 KANSAS THROUGH CENTRAL MISSOURI. MOISTURE CONTINUES TO INCREASE
 ACROSS THE REGION...WHICH WILL INTERACT WITH THE  STATIONARY FRONT
 TO CREATE SHOWERS AND STORMS THROUGH TONIGHT.  DUE TO INCREASING
 WIND SHEAR TONIGHT ACROSS SOUTHEAST KANSAS AND SOUTHWEST
 MISSOURI...THERE WILL BE SOME POTENTIAL FOR  SUPERCELL
 THUNDERSTORMS INCLUDING TORNADOES. THE PRIMARY HAZARDS WITH MOST OF
 THE STORMS LARGE  HAIL...DAMAGING WINDS...AND FREQUENT CLOUD TO
 GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

 STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM EARLY MONDAY
 MORNING THROUGH MONDAY NIGHT. INSTABILITY WILL INCREASE MONDAY AFTERNOON
 AS THE FRONT BEGINS TO PUSH ACROSS THE AREA. STRONG INSTABILITY
 AND SUFFICIENT WIND SHEAR WILL SUPPORT THE POTENTIAL OF SEVERE
 THUNDERSTORMS. THE GREATEST RISK OF SEVERE WEATHER WILL EXTEND
 FROM SOUTHEAST KANSAS ACROSS FAR SOUTHERN MISSOURI.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION WILL LIKELY BE NEEDED FOR AREAS WEST OF
 HIGHWAY 65 THIS EVENING BEGINNING AT 900 PM.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CLAYCOMB

In the hours before

Local storm report, Apr 23, 9:13 PM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1013 PM CDT SUN APR 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1002 PM     HAIL             NEVADA                  37.84N 94.35W
04/23/2006  E1.00 INCH       VERNON             MO   LAW ENFORCEMENT

&&

PM
Local storm report, Apr 23, 9:17 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1017 PM CDT SUN APR 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     HAIL             2 S CROSS TIMBERS       38.00N 93.23W
04/23/2006  E1.00 INCH       HICKORY            MO   LAW ENFORCEMENT

&&

PM
Local storm report, Apr 23, 10:15 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1115 PM CDT SUN APR 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     HAIL             UNIONTOWN               37.85N 94.97W
04/23/2006  E0.75 INCH       BOURBON            KS   LAW ENFORCEMENT

&&

PM
Local storm report, Apr 23, 10:20 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1120 PM CDT SUN APR 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1118 PM     HAIL             MACKS CREEK             37.97N 92.97W
04/23/2006  E0.75 INCH       CAMDEN             MO   LAW ENFORCEMENT

&&

PM
Local storm report, Apr 23, 10:36 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1136 PM CDT SUN APR 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1126 PM     TSTM WND DMG     4 NW GIRARD             37.55N 94.89W
04/23/2006                   CRAWFORD           KS   LAW ENFORCEMENT

            TREE LIMBS DOWN

&&

PM
Local storm report, Apr 23, 10:47 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1147 PM CDT SUN APR 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     HAIL             UNIONTOWN               37.85N 94.97W
04/23/2006  E0.75 INCH       BOURBON            KS   FIRE DEPT/RESCUE

&&

PM

The radar

The Springfield radar (KSGF), 110 km away, was scanning. The volume nearest the first event began at 04:54 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Barton

When
April 23, 10:55 PM CST
Where
Barton County, Mindenmines
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.483, -94.600

Severe thunderstorm wind gusts downed a few trees near Mindenmines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5504704.